Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Analytic capacity, Hölder conditions and $ \tau $-spikes


Author: Anthony G. O’Farrell
Journal: Trans. Amer. Math. Soc. 196 (1974), 415-424
MSC: Primary 30A98; Secondary 30A82, 46J15
MathSciNet review: 0361116
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the uniform algebra $ R(X)$, for compact $ X \subset {\text{C}}$, in relation to the condition $ {I_{p + \alpha }} = \Sigma _1^\infty {2^{(p + \alpha + 1)n}}\gamma ({A_n}(x)\backslash X) < + \infty $, where $ 0 \leq p \in {\mathbf{Z}},0 < \alpha < 1,\gamma $ is analytic capacity, and $ {A_n}(x)$ is the annulus $ \{ z \in {\text{C}}:{2^{ - n - 1}} < \vert z - x\vert < {2^{ - n}}\} $. We introduce the notion of $ \tau $-spike for $ \tau > 0$, and show that $ {I_{p + \alpha }} = + \infty $ implies x is a $ p + \alpha $-spike. If $ \mathop X\limits^ \circ $ satisfies a cone condition at x, and $ {I_{p + \alpha }} < + \infty $, we show that the pth derivatives of the functions in $ R(X)$ satisfy a uniform Hölder condition at x for nontangential approach. The structure of the set of non-$ \tau $-spikes is examined and the results are applied to rational approximation. A geometric question is settled.


References [Enhancements On Off] (What's this?)

  • [1] A. Browder, Introduction to function algebras, Benjamin, New York, 1969. MR 39 #7431. MR 0246125 (39:7431)
  • [2] T. Gamelin, Uniform algebras, Prentice-Hall, Englewood Cliffs, N. J., 1969. MR 0410387 (53:14137)
  • [3] A. M. Gleason, Function algebras, Seminars on Analytic Function, vol. 2, Inst. for Advanced Study, Princeton, N. J., 1958.
  • [4] A. Hallstrom, On bounded point derivations and analytic capacity, J. Functional Analysis 4 (1969), 153-165. MR 39 #4680. MR 0243358 (39:4680)
  • [5] M. S. Mel'nikov, Estimates of the Cauchy integral along an analytic curve, Mat. Sb. 71 (113) (1966), 503-514; English transl., Amer. Math. Soc. Transl. (2) 80 (1969), 243-255. MR 34 #6120. MR 0206301 (34:6120)
  • [6] A. O'Farrell, An isolated bounded point derivation, Proc. Amer. Math. Soc. 39 (1973), 559-562. MR 0315452 (47:4001)
  • [7] -, Equiconvergence of derivations, Pacific J. Math. (to appear). MR 0361799 (50:14244)
  • [8] -, Density of parts of algebras on the plane, Trans. Amer. Math. Soc. (to appear). MR 0361795 (50:14240)
  • [9] A. G. Vituškin, Estimates of the Cauchy integral, Mat. Sb. 71 (113) (1966), 515-534; English transl., Amer. Math. Soc. Transl. (2) 80 (1969), 257-278. MR 34 #6124. MR 0206305 (34:6124)
  • [10] J. Wermer, Bounded point derivations on certain Banach algebras, J. Functional Analysis 1 (1967), 28-36. MR 35 #5948. MR 0215105 (35:5948)
  • [11] D. R. Wilken, Bounded point derivations and representing measures on $ R(X)$, Proc. Amer. Math. Soc. 24 (1970), 371-373. MR 40 #1781. MR 0248529 (40:1781)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 30A98, 30A82, 46J15

Retrieve articles in all journals with MSC: 30A98, 30A82, 46J15


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1974-0361116-0
PII: S 0002-9947(1974)0361116-0
Keywords: Uniform norm, analytic capacity, bounded point derivation, peak point, Gleason metric, potential
Article copyright: © Copyright 1974 American Mathematical Society